|I've stopped taking my meds
Aug 28, 2011
I am a 39yo gay male. I have been HIV+ for over two years now. I started my treatment by taking Atripla. This treatment caused too many harsh side effects so my treatment was changed to Reyataz, Norvir & Truvada. This treatment is going well and my counts are good. My CD4 count is up over 400 and I have been undetectable for almost a year. The one most concerning side-effect to me is a complete lack of energy or motivation. All I ever do is want to sleep or lay back. I get exhausted almost instantly with profuse sweating and shortness of breath. I have done a fair amount of research and I have talked to alot of my friends who are also HIV+ and they all basically say the thing: no energy, no stamina, always very tired. I have talked with my doctor about this and he explains that my body, mainly my immune system, is working ALL the time trying to fight off the virus and therefore using more energy than my body can produce. He says this is an unfortunate side-effect of having any major illness. He also said that the medications I am on may also "rob" me of energy. Unfortunately, I understand that there is not much that can be done to help with this situation. I have also read alot about people who stop taking their meds completely. Most say that they have never felt better. Most report an increase in energy, motivation, apetite, etc. I decided to give it a try. I have now stopped all meds. I'm beggining to feel better, I have more energy and i'm not as exhausted all the time. Can you please tell what I can expect to happen to my health now that I've stopped taking my meds? How long will it typically take for my virus to mutate? I know that my VL will slowly go up and that my CD4 count will slowly go down. I've heard that there may be an increased risk of developing resistance and that the virus may mutate. But I've also read that my virus will eventually, usually with-in a few years, mutate and become resistant to my meds anyways. Why go through all the negative side-effects to simply prolong my life by a decade or two? Does this make any sence?
Response from Dr. Frascino
HIV-associated fatigue is common, very annoying and often multifactorial in nature (that means there are usually several causes working in tandem to drain your energy batteries). In fact HIV-associated fatigue is so common we have an entire expert forum dedicated to the topic. I suggest you read through the chapters devoted to the causes and treatment of HIV-associated fatigue in the archives. There you will learn about the common causes -- anemia, hormonal imbalances, intercurrent infections, psychological causes, medication side effects and HIV itself -- as well as some of the not-so-common causes, such as sleep apnea, etc.
Stopping your HIV medications is a really, really, really bad idea. We know exactly what happens when HIV/AIDS goes untreated. We had 15 years of experience during the early years of the pandemic (before effective antiretrovirals were developed in the mid-1990s). You can't count on your "viral load slowly going up and CD4 count slowly going down" when you stop your meds. This can happen extremely quickly and have catastrophic consequences, such as the development of opportunistic infections and malignancies. Often restarting antiretrovirals then will not restore your counts to the level they were at before you stopped your meds.
I absolutely agree "quality of life" is a critical component of all treatment decisions; however, it does not appear you have had a thorough evaluation for the underlying causes of HIV-associated fatigue or explored all your treatment options.
I urge you to see your HIV specialist ASAP to discuss what to do next. Hopefully that will include a complete evaluation of the causes of HIV-associated fatigue and restarting an antiretroviral regimen.
I've been HIV positive since January 1991. Is it worth putting up with some side effects in order to enjoy this wild, wacky and wonderful existence for "a decade or two"? Absofrickenlutely! I plan to be here for the cure and cordially invite you to join me.
Concerned about compulsive behavior
I can't take my meds
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.